+ original -

Heroin Detox

Ceasing to use a substance that your brain has gotten used to causes a variety of withdrawal symptoms, and heroin detox is one of the worst ones for the individual. The process of opiate withdrawal is plagued with non-fatal but extremely uncomfortable symptoms which persist for around four days. Both physical and psychological support is required during this time to prevent the individual from trying to use again. The process is much more difficult for them because they know that if they take heroin the symptoms will subside, and they will also get the high they’re clamouring for.

The cause of opiate withdrawal symptoms is the effect the drugs have on the brain. When somebody takes heroin, their brain is stimulated to release three neurotransmitters, dopamine, norepinephrine and endorphins. The elevated levels of these chemicals causes problems within the brain, and the over-stimulation of the receptors that receive them creates the euphoric and relaxing effects associated with heroin. The brain quickly adapts to have fewer receptors and releases less of the chemicals itself. At this point the brain becomes completely dependent on the substance, and cannot maintain normal functioning without it.

The process of heroin detox begins when the individual stops taking the drug. The brain has adapted to suit the synthetic boost in neurotransmitters, and needs to change again to operate without the drug. This isn’t easy, and the brain craves the drug to make things easier for itself. The difficulty in restructuring drives it to the quick fix, so the individual has to fight the urge if they want to get clean. The unpleasant opiate withdrawal symptoms put extra pressure on the individual to use.

In the first stage of heroin detox, the individual goes through several withdrawal symptoms. These usually start around 12 hours after he or she has last taken the drug, and they include irritability, muscle pains, sweating, insomnia and anxiety. The later stages of detoxification bring different symptoms such as nausea, vomiting, diarrhoea, abdominal cramps, dilated pupils and goose bumps. The individual will also need psychological support during this period, because the symptoms will be driving them to use again.

Some rehabilitation centres suggest using methadone for gradual detoxification from heroin, which can help reduce the severity of withdrawal symptoms. There are also some medications such as clonidine which can be used to manage symptoms like cramps, sweating, agitation, anxiety and muscle aches. It’s worth noting that heroin detox doesn’t present any risks of fatality, aside from the possibility of choking on your own vomit, so it is possible to go “cold turkey” if you or your loved one prefers that approach. However, most drug rehabilitation centres will suggest some medical assistance to make the process more bearable.

It’s important to note that substance abuse isn’t “cured” by the process of detoxification. Drug addiction is primarily a psychological condition, and individuals have to deal with the underlying issues which lead them to drugs. These are often deep-seated, and require significant effort, new coping mechanisms and emotional support in order to overcome. If you or your loved one is struggling with heroin addiction, you need to ensure that you receive the care you need.

We have a detailed knowledge of the different rehabilitation centres across the country which provide heroin detox services, and we can suggest the best options to you. We’ll help you make the right decision regarding your own or your loved one’s treatment, and we’ll answer any questions you have about rehabilitation. Our advice is absolutely free, so pick up the phone today and get in touch!


Further Reading

Join Our Community